Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Paducah, KY

April 1, 2015Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 1, 2015, 5:42 PM CDT for Ripley County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2015, 5:42 PM CDT (22:42 UTC)
Expired
Apr 1, 2015, 6:01 PM CDT
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 179 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS53 KPAH 012242
SVRPAH
MOC181-012315-
/O.NEW.KPAH.SV.W.0013.150401T2242Z-150401T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT WED APR 1 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 615 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...
  OR 9 MILES WEST OF DONIPHAN...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DONIPHAN...GATEWOOD AND BRIAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 9094 3681 9091 3658 9068 3652 9107
      3663 9113 3665 9112
TIME...MOT...LOC 2242Z 231DEG 20KT 3664 9100 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
1 follow-up statement
329 
WWUS53 KPAH 012301
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CDT WED APR 1 2015

MOC181-012310-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-150401T2315Z/
RIPLEY MO-
601 PM CDT WED APR 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR RIPLEY COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3682 9094 3681 9091 3658 9068 3652 9107
      3663 9113 3665 9112
TIME...MOT...LOC 2259Z 231DEG 20KT 3671 9090 

$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED APR 1 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 315 PM CDT WED APR 1 2015

CONFIDENCE IS FAIRLY HIGH THAT MUCH OF THE REGION WILL GET IN THE
ACT ON ANOTHER HEAVY RAIN EVENT LATER TOMORROW THROUGH FRIDAY
AFTERNOON. AS FLOW ALOFT BECOME MORE WSWLY ON THURSDAY...A SFC COLD
FRONT SAGGING SOUTH IN THE OHIO VALLEY REGION WILL BECOME STATIONARY
THURSDAY NIGHT AS A WAVE OF LOW PRESSURE DEVELOPS OUT OVER THE
SOUTHERN PLAINS. THIS WILL LIKELY LEAD TO AN EXTENDED PERIOD OF
MODERATE TO HEAVY RAINS OVER PORTIONS OF THE FORECAST AREA THURSDAY
NIGHT/FRIDAY AS PWAT VALUES APPROACH OR EVEN EXCEED 1.4" /99
PERCENTILE/. ONE OF THE BIGGER QUESTIONS LIES WITH WHERE EXACTLY THE
FRONT WILL SET UP AND THE SFC LOW WILL TREK...EITHER RIGHT ALONG THE
OHIO RIVER OR NORTH OF THERE OVER SRN PORTIONS OF IL/IN. EVEN WHERE
THE HEAVIEST RAIN DOES SET UP /2" TO 4" AND LOCALLY HIGHER/...IT MAY
FALL OVER A LONG ENOUGH TIME FRAME
/24-36 HOURS/ THAT FLOODING CONCERNS MAY BE MITIGATED. CURRENT 6
HOUR FLASH FLOOD GUIDANCE IS RUNNING IN THE 3-4" RANGE AT THIS
TIME. THUS...WILL HOLD OFF ON FLOOD WATCH FOR THE TIME BEING AND
REISUUE ESF /HYDROLOGICAL OUTLOOK/ PRODUCT TO ADDRESS THE HEAVY
RAIN POTENTIAL.

ON THE SEVERE ASPECT OF THIS SYSTEM LATER THURSDAY INTO FRIDAY...IT
APPEARS THE BIGGEST CONCERNS WILL BE WITH LARGE HAIL POTENTIAL...ESP
ON THE NORTH SIDE OF THE COLD FRONT AHEAD OF THE SFC LOW THURSDAY
NIGHT INTO FRIDAY. MOST OF THE STRONGER STORMS...BEING ELEVATED OVER
COOLER BOUNDARY LAYER CONDITIONS...WILL LIKELY BE IN A HIGHLY
SHEARED ENVIRONMENT. THIS COULD LEAD TO THE DEVELOPMENT OF ROTATING
UP DRAFTS THAT WOULD ENHANCE THE RISK FOR LARGER HAIL STONES.

RAINS SHOULD COME TO AN END LATER FRIDAY FROM WEST
TO EAST AS THE COLD FRONT FINALLY SWINGS THROUGH BEHIND THE SFC
LOW. IN FACT...TEMPERATURES WILL LIKELY BE FALLING IN THE
AFTERNOON AS WINDS GUST 20-30 MPH.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED APR 1 2015

HIGH PRESSURE OVER THE REGION WILL GIVE US DRY AND PLEASANT
CONDITIONS OVER THE WEEKEND.  WE SHOULD HAVE SUNNY SKIES SATURDAY,
BUT WITH WEST TO NORTHWEST WINDS MUCH OF THE DAY, TEMPERATURES WILL
BE A LITTLE BELOW SEASONAL NORMALS.  WITH MOSTLY CLEAR SKIES AND
LIGHT TO CALM WINDS SATURDAY NIGHT, TEMPERATURES WILL AGAIN BE
COOLER THAN NORMAL.  A WARM UP WILL BEGIN ON SUNDAY AS SOUTHERLY
WINDS INCREASE ACROSS THE REGION AHEAD OF OUR NEXT WEATHER SYSTEM.

MODELS ARE IN QUITE A BIT OF DISAGREEMENT IN TIMING OF OUR NEXT
WEATHER SYSTEM.  GFS TAKES A SURFACE LOW FROM THE CENTRAL PLAINS 12Z
MONDAY TO THE SOUTHERN GREAT LAKES BY 18Z TUESDAY.  THE ECMWF TAKES
A SIMILAR TRACK BUT DOES NOT MOVE IT INTO THE LOWER GREAT LAKES
UNTIL 12Z WEDNESDAY, AND THE CANADIAN IS JUST A BIT SLOWER THAN THE
GFS. GFS AND CANADIAN SPREAD PRECIPITATION ACROSS THE PAH FORECAST
AREA SUNDAY NIGHT, AND ECMWF BRINGS IN PRECIP LATE MONDAY INTO
MONDAY NIGHT.  OVERALL, WITH A WARM AND UNSTABLE AIR MASS ACROSS THE
AREA AND THE APPROACHING COLD FRONT, WENT WITH CHANCE CATEGORY POPS
MONDAY THROUGH WEDNESDAY, WITH NOT ENOUGH CONFIDENCE TO GO ANY
HIGHER FOR ANY TIME PERIOD.  TEMPERATURES WILL REMAIN UNSEASONABLY
WARM THROUGH THE EARLY PART OF THE WORK WEEK.

&&

.AVIATION...
ISSUED AT 1235 PM CDT WED APR 1 2015

OTHER THAN SOME OCCASIONAL HIGH THIN CIRRUS CLOUDS...GENERALLY CLEAR
SKIES WILL CONTINUE TODAY. WINDS WILL BE FROM THE
SOUTHEAST...AVERAGING AROUND 10 KNOTS THIS AFTERNOON. SOME GUSTS
TO AROUND 18 KNOTS ARE POSSIBLE. LATE TONIGHT...WINDS WILL BECOME
SOUTHERLY AROUND 10 KNOTS...WITH SOME HIGHER GUSTS AT KCGI. AN
APPROACHING UPPER LEVEL DISTURBANCE WILL TRIGGER SOME ISOLATED
SHOWERS OR STORMS LATE TONIGHT...WHICH WERE HANDLED WITH VCSH.
CIGS SHOULD LOWER INTO TO MVFR BY AROUND 12Z THU AS SSW WINDS
INCREASE TO 15-20 KTS BY 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...RST
AVIATION...MEFFERT
Hazardous weather outlook, Apr 1, 4:38 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT WED APR 1 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS...MAINLY TONIGHT. THE
PRIMARY HAZARDS WILL BE DANGEROUS LIGHTNING AND POSSIBLY SOME
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT. THE MAIN TIME FRAME FOR SEVERE WEATHER POTENTIAL
APPEARS TO BE FROM LATE AFTERNOON INTO THE EVENING HOURS. THE
PRIMARY HAZARD WILL BE ISOLATED DAMAGING WINDS...BUT LARGE HAIL IS
ALSO POSSIBLE.

HEAVY RAINFALL WILL BECOME THE PRIMARY CONCERN LATER THURSDAY
NIGHT THROUGH FRIDAY. STORM TOTAL RAINFALL IS FORECAST TO AVERAGE
FROM 1 TO 3 INCHES. SEE THE FLOOD POTENTIAL OUTLOOK FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ALONG AND
SOUTHEAST OF THE OHIO RIVER. ISOLATED DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN HAZARDS...PRIMARILY DURING THE AFTERNOON. A
COLD FRONT WILL EXIT OUR REGION LATE IN THE AFTERNOON...BRINGING
AN END TO THE THUNDERSTORMS AND HEAVY RAIN.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH
TUESDAY WITH THE BEST CHANCES BEING ON TUESDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY...THURSDAY
NIGHT...AND FRIDAY.

MY/JAP

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.